Alert archive / California / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 5, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this severe thunderstorm warning at Oct 26, 2004, 7:34 PM PDT for Napa County, California. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 26, 2004, 7:34 PM PDT (02:34 UTC)
- Expired
- Oct 26, 2004, 8:00 PM PDT
- In force
- 26 min
- Issued by
- NWS San Francisco Bay Area, CA
- Area
- Counties, with a storm outline in the text
County Napa County, CA
The radar
The Sacramento radar (KDAX), 45 km from the middle of the area, began a volume at 02:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 00:00Z, 2.6 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1557 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS56 KMTR 270234 SVRMTR CAC055-270300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SAN FRANCISCO CA 730 PM PDT TUE OCT 26 2004 THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO BAY AREA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN NAPA COUNTY IN CALIFORNIA * UNTIL 800 PM PDT * AT 727 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. THIS STORM WAS LOCATED OVER EXTREME SOUTHEASTERN NAPA COUNTY...OR ABOUT 8 MILES EAST OF NAPA. THIS STORM WAS NEARLY STATIONARY...MOVING VERY SLOWLY TO THE NORTHEAST. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL WOODEN VALLEY ROAD AT 745 PM PDT LAT...LON 3836 12229 3820 12219 3827 12192 3848 12204 $$ DYKEMA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 26, 2:34 PM PDT, 5 hours earlier.
Area forecast discussion, Oct 26, 2:34 PM PDT, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
234 PM PDT TUE OCT 26 2004
.DISCUSSION...COLD FRONT HAS BEEN SLOW TO EXIT EXTREME SE MONTEREY
COUNTY AS THE STRONG JET MAX KEEPS DIGGING THE UPPER TROUGH ALONG
THE COAST MORE SOUTH. IN THE POST FRONTAL COLD UNSTABLE AIRMASS
THERE HAVE BEEN SCATTERED SHOWERS AND THUNDERSTORMS...WITH A FEW
COLD AIR FUNNEL CLOUDS REPORTED...NOT ALL THAT UNUSUAL WITH THIS
TYPE OF AIRMASS. SATELLITE IMAGERY...AND MONTEREY RADAR INDC THAT
THE MAIN CORE OF THE COLD AIR ALONG WITH THE BEST INSTABILITY AND
DYNAMICS REMAIN JUST OFFSHORE.
EVEN THOUGH THE MODELS ARE KEEPING THE COLD CORE OF THE UPPER LOW
OFFSHORE...SIMILAR TO LAST WEEK...SATELLITE AND RADAR IMAGERY
CONTINUE TO INDICATE CONVECTIVE ACTIVITY SWINGING INLAND. AS THE
UPPER LOW CONTINUES TO MOVE SOUTH...TO A POSITION OVER THE BAY AREA
BY LATE WEDNESDAY THERE WILL BE A CONTINUED CHANCE OF SHOWERS AND
EVEN SOME THUNDERSTORMS.
FROM THURSDAY THROUGH ELECTION DAY...A FLAT RIDGE BRIEFLY BUILDS
INTO THE WEST COAST. SEVERAL SHORTWAVES FROM THE GULF OF ALASKA
RIDE OVER THE TOP OF THE RIDGE...ESSENTIALLY FLATTENING IT. THIS
WILL BRING A STRONG ZONAL FLOW INTO THE PACIFIC NORTHWEST. THE STORM
TRACK WILL REMAIN TOO FAR NORTH TO BRING ANY RAIN TO THE DISTRICT...
BUT MOISTURE FLOWING THROUGH THE RIDGE WILL BRING OCCASIONAL
CLOUDS. COLD AIR ADVECTION WILL CONTINUE THE COOL TEMPERATURES...
WITH OVERNIGHT LOWS DROPPING INTO THE 30S IN THE WIND PROTECTED
VALLEYS OF SAN BENITO AND INTERIOR MONTEREY COUNTIES.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
...TNGT...SCA...PT ARENA TO PT PIEDRAS BLANCAS AND MRY BAY.
PUBLIC FORECAST: STROBIN
AVIATION/MARINE: HORNEHazardous weather outlook, Oct 26, 3:35 PM PDT, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN FRANCISCO CA 335 PM PDT TUE OCT 26 2004 CAZ005>010-065-074-075-271300- SONOMA AND MARIN COUNTIES-SAN FRANCISCO- ALAMEDA AND CONTRA COSTA COUNTIES-SANTA CLARA COUNTY- COASTAL MONTEREY COUNTY- SALINAS VALLEY/INTERIOR MONTEREY COUNTY/SAN BENITO COUNTY- NAPA COUNTY-SANTA CRUZ COUNTY-SAN MATEO COUNTY- 335 PM PDT TUE OCT 26 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SAN FRANCISCO BAY AREA AND MONTEREY BAY AREA .DAY 1...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. DYKEMA
In the hours before
Special weather statement, Oct 26, 2:02 PM PDT, 5 hours 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN FRANCISCO CA 202 PM PDT TUE OCT 26 2004 CAZ009-010-074-262330- COASTAL MONTEREY COUNTY- SALINAS VALLEY/INTERIOR MONTEREY COUNTY/SAN BENITO COUNTY- SANTA CRUZ COUNTY- 202 PM PDT TUE OCT 26 2004 BETWEEN 130 AND 200 THIS AFTERNOON THERE WERE REPORTS BY THE PUBLIC OF COLD AIR FUNNEL CLOUDS NEAR CARMEL AND NORTHEAST OF AROMAS. STUDIES OF COLD AIR FUNNELS SHOW THAT THEY SELDOM TOUCH THE GROUND AND RARELY DO ANT DAMAGE. THESE FUNNEL CLOUDS NORMALLY PROTRUDE A FEW HUNDRED FEET DOWNWARD FROM THE BASE OF THE PARENT CLOUD... ROTATE OR SPIN LIKE A TOP...AND LAST A FEW MINUTES BEFORE DISSIPATING. STROBIN
The office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 27, 1:37 PM PDT | Severe Thunderstorm Warning | MTR | Santa Cruz | 23 min |
Nearby
Severe Thunderstorm Warnings in California, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.